The page below is a sample from the LabCE course Transfusion Reactions. Access the complete course and earn ASCLS P.A.C.E.-approved continuing education credits by subscribing online.

Learn more about Transfusion Reactions (online CE course) »
How to Subscribe
MLS & MLT Comprehensive CE Package
Includes 94 CE courses, most popular
$95 Add to cart
Pick Your Courses
Up to 8 CE hours
$50 Add to cart
Individual course$20 Add to cart

Transfusion-Associated Circulatory Overload (TACO)

TACO occurs when a patient cannot tolerate the increased blood volume that results from the transfusion of blood components. This usually happens if the product is infused into the patient too quickly. The very young, elderly, patients with small stature, and patients with compromised cardiac function are at higher risk for circulatory overload. The frequency is difficult to determine since many instances go unreported.
The patient will present with acute pulmonary edema when cardiac output cannot be maintained. Other symptoms include, cyanosis , orthopnea, hypertension, headache, tachycardia, chest tightness, and cough. Symptoms set in near the end of the transfusion or within six hours of completion. Symptoms may be confused with transfusion-related acute lung injury (TRALI). B-type natriuretic peptide (BNP), a cardiac marker, is often used to differentiate TACO from TRALI. BNP is elevated with TACO, but not with TRALI.
The transfusion should be stopped as soon as TACO is suspected. The patient should be in a sitting position and provided with supplementary oxygen. Intravascular volume may be reduced by the administering of diuretics.
Blood components should be administered slowly when possible, particularly in patients at risk for TACO.